Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Charleston, WV

May 9, 2003Fayette County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 1:03 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 1:03 PM EDT (17:03 UTC)
Expired
May 9, 2003, 1:45 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Fayette County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS51 KRLX 091703
SVRRLX
WVC019-039-091745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
102 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...
  FAYETTE COUNTY IN WEST VIRGINIA...

* UNTIL 145 PM EDT...

* AT 1 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE   
THUNDERSTORM 6 MILES SOUTHWEST OF EAST BANK...OR ABOUT 6 MILES   
SOUTH OF CHESAPEAKE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...BABCOCK STATE
  PARK...BELLE...CEDAR GROVE...CHESAPEAKE...FAYETTEVILLE...GAULEY
  BRIDGE...GLASGOW...HAWKS NEST STATE PARK...MONTGOMERY...OAK HILL...
  POWELLTON...PRATT AND SMITHERS.

LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH THIS STORM.

THE STORM WILL MOVE FROM SOUTHERN KANAWHA COUNTY INTO FAYETTE COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 8153 3808 8162 3784 8094 3807 8083

$$

.END / TRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:15 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 9, 10:15 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

99
********************************************************************
330 AM EDT FRI MAY 9 2003

TODAY THROUGH SATURDAY....

MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM
FRONT THIS MORNING.  GFS HAS A PRETTY GOOD HANDLE ON IT AND IT
SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND
CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN
ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE
SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT
WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG
IT.  CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND
GUIDANCE.

SATURDAY NIGHT ON...
VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD
AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY.
WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR
PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND
OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES.
OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A
LITTLE BELOW NORMAL.

JS/JV
********************************************************************
937 PM EDT THU MAY 8 2003

FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS
MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE
APPROACHING WARM FRONT.  18Z GFS SEEMS TO HAVE THE BEST HANDLE ON
THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING
WISE SEEM TO BE IN THE BALL PARK.  WHILE AT THIS TIME DO NOT EXPECT
ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED
BY THUNDER AND LIGHTNING ARE POSSIBLE.  TO THE NORTH...HAVE
INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD
PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST
TOWARD SUNRISE.  NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK
THE BEST CHANCE WILL BE FROM 12Z ONWARD.  ALSO INCREASED CLOUDS
ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR
AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW
ALOFT.  OTHERWISE...FORECAST UNCHANGED.

********************************************************************
307 PM EDT THU MAY 8 2003

TONIGHT AND FRIDAY....
MODELS IN AGREEMENT FOR THE MOST PART ON TIMING. HELD OFF ON SHOWERS
AND THUNDERSTORMS UNTIL AFTER 6Z FOR THE WESTERN AND SOUTHERN
ZONES. CWA CAPPED ATTM AND THINK ANY STORMS WILL DIE OUT BEFORE IT
REACHES THE AREA...BUT KEPT SLIGHT CHC POPS THIS EVENING FOR KY
ZONES AND ALONG THE TUG FORK COUNTIES OF WV AND OUR SWVA ZONES FOR
ANY REMNANTS. INTRODUCED CHC POPS BETWEEN 6Z AND 12Z...BUT MAIN
FOCUS WILL BE BETWEEN 12Z AND 18Z ON FRIDAY. KEPT POPS AND TEMPS
PRETTY CLOSE TO CURRENT GRIDS AND GUIDANCE AS THEY SEEM REASONABLE.

FRIDAY NIGHT TO SUNDAY NIGHT...
ON AND OFF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT AS A FRONT AND A SERIES OF MID-LEVEL
SHORTWAVE TROFS IMPACT THE REGION.  A STRONG COLD FRONT WILL MOVE
EAST ON SUNDAY WITH DRIER AND COOLER AIR SWEEPING INTO THE REGION IN
ITS WAKE.  THE CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD END
ACROSS THE WESTERN COUNTIES BY LATE SUNDAY AFTERNOON WITH ONLY A
SLIGHT CHANCE ACROSS THE EAST.  A FEW SHOWERS WILL BE POSSIBLE
ACROSS THE EAST EARLY SUNDAY NIGHT WITH DRY CONDITIONS REGIONWIDE
BEFORE MIDNIGHT.

MONDAY THROUGH THURSDAY....
HIGH AND DRY THROUGH WEDNESDAY EXCEPT DID INTRODUCE SLIGHT CHANCE
MONDAY IN THE MOIST UPSLOPE WRAP-AROUND FLOW.  ALSO LOWERED
TEMPERATURES A BIT WITH MODELS CONSISTENTLY COMING IN NOW WITH
0-5C AT H85.

HAVE LOW CHANCE POPS FOR DAY 7 WITH LOW CONFIDENCE SYSTEM.

MOS ON OR CLOSE EXCEPT A TAD LOWER ON RADIATION COOLING.

JS/JSH/TRM
Hazardous weather outlook, May 9, 4:15 AM EDT, 8 hours 48 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT THU MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  LARGE
HAIL IS THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL
REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY.  A COLD FRONTAL
PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIKORA

In the hours before

Special weather statement, May 9, 10:20 AM EDT, 2 hours 43 minutes before
WVZ008-009-017-019-091515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...A STRONG THUNDERSTORMS IS LOCATED EAST OF PARKERSBURG
MOVING EAST.  THIS STORM COULD PRODUCE SMALL HAIL...GUSTY WINDS AND
FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 9, 11:03 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1103 AM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    PENNSBORO                 WV   WIND DAMAGE
05/09/03   RITCHIE                        EVENT OCCURRED BETWEEN
                                          1045 AM AND 1100 AM
                                          LARGE BRANCHES BROKEN.
Special weather statement, May 9, 11:15 AM EDT, 1 hour 48 minutes before
WVZ016-018-028>031-091615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1115 AM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN
WEST VIRGINIA.  THESE STORMS ARE MOVING EAST AND PRODUCING SMALL
HAIL...BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 9, 12:26 PM EDT, 37 minutes before
WVZ027>030-037>040-046-047-091700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS WILL CONTINUE
MOVING EAST ACROSS THE AREA THROUGH 1 PM.  THE THUNDERSTORMS WITHIN
THE AREA WEAKEN AND STRENGTHEN AGAIN QUICKLY.

AT PEAK INTENSITY...THESE STORMS COULD PRODUCE SMALL HAIL...AND
GUSTY WINDS STRONG ENOUGH TO SNAP SOME BRANCHES.  HEAVY RAINFALL
WITH THESE STORMS CAN AMOUNT TO THREE QUARTERS OF AN INCH WITHIN ONE
HALF HOUR...CAUSING MINOR NUISANCE FLOODING...SUCH AS WATER BACKING
UP IN POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END / TRM
Special weather statement, May 9, 12:34 PM EDT, 29 minutes before
WVZ013>015-026-091730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE
REGION.  THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...BRIEF
GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:19 PM EDTSevere Thunderstorm WarningRLXWood41 min
May 9, 6:40 PM EDTSevere Thunderstorm WarningRLXWirt, Wood35 min
May 9, 7:08 PM EDTSevere Thunderstorm WarningRLXCalhoun37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.